Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Detroit, MI

March 20, 2003Genesee County, Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Mar 20, 2003, 5:50 PM EST for Genesee County, Shiawassee County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 5:50 PM EST (22:50 UTC)
Expired
Mar 20, 2003, 6:30 PM EST
In force
40 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Genesee County, MI, Shiawassee County, MI

The radar

The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS53 KDTX 202250
SVRDTX
MIC049-155-202330-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
550 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN
  SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 630 PM EST

* AT 550 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BYRON...OR 12 MILES NORTH
  OF HOWELL...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM
  HAS THE POTENTIAL OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAINES...DURAND AT 605 PM EST
  SWARTZ CREEK...RANKIN AT 625 PM EST
  FLINT...FLUSHING...GRAND BLANC AT 630 PM EST

LAT...LON 4280 8414 4279 8388 4294 8357 4310 8380

$$

SF JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:01 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 20, 3:01 PM EST, 2 hours 49 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
301 PM EST THU MAR 20 2003

MODELS OVERALL SIMILAR IN THE SHORT TERM. AT THE SURFACE...PRIMARY
MO LOW KICKS OUT TONIGHT INTO LOWER MICHIGAN FRIDAY MORNING AND
ACROSS LOWER MI DURING FRIDAY...THEN GRADUALLY PULLS
NORTHEAST...PULLING COLDER AIR IN FROM THE WEST AND SOUTHWEST. SOME
VARIATION SEEN IN PLACEMENT OF WEAK LOW...WITH MODELS TRENDING MORE
TOWARD THE SOUTHEAST WITH THE LOW. WILL THUS FAVOR ETA...SUPPORTED
BY WEAK 300 MB JET JUST SOUTH OF FORECAST AREA FRIDAY. AT 500
MB...MODELS INDICATE WEAKENING/FILLING SYSTEM COMING IN FROM THE
SOUTHWEST TONIGHT...THEN MOVING ACROSS OH/PA FRIDAY...AS ROBUST
NORTHERN STREAM LOW AS SEEN IN WATER VAPOR IMAGERY NEAR THE
ND/CANADIAN BORDER DIVES SOUTHEAST AND HANGS AROUND INTO THE
WEEKEND.

FORECAST WILL STRONGLY REFLECT PREVIOUS ISSUANCE INTO THE WEEKEND.
OMEGA LIFT 850 TO 700 MB QUITE GOOD THIS EVENING...AGAIN LATE
TONIGHT ESPECIALLY SOUTH...MORE LIFT MOST OF FRIDAY LINGERING INTO
FRIDAY NIGHT...THEN LITTLE OR NONE THROUGH SUNDAY. 850 TO 500 MB
QVECTOR CONVERGENCE ALSO MODEST OVERNIGHT...AND SUCH MAINLY NORTH OF
FORECAST AREA FRIDAY...WITH MODEST FRONTOGENETICAL FORCING FRIDAY
AFTERNOON/EVENING ALONG WITH 250 MB/850 MB DIVERGENCE/CONVERGENCE
COUPLING.

AS FOR MOISTURE...850 TO 500 MB MOISTURE QUITE GOOD THROUGH
FRIDAY...THEN DRY SLOTTING SETTING IN FRIDAY NIGHT...FOLLOWED BY
WRAPAROUND MOISTURE SATURDAY INTO SATURDAY NIGHT...THEN DRIER SUNDAY.
MODEL SOUNDINGS ALSO SHOW STRONG DRYING ALOFT FRIDAY NIGHT...THEN
BETTER MOISTURE ALOFT DRYING AGAIN BY SATURDAY NIGHT. SOUNDINGS
SUPPORTIVE OF RAIN OR SNOW TYPE SATURDAY...AS PER GOING FORECAST.
WILL LEAVE OUT PRECIPITATION MENTION SATURDAY NIGHT AS DEEPER
MOISTURE WANES.

THERMODYNAMICS...SHOWING AXIS OF RESPECTABLE CAPES/UNSTABLE LIFTED
INDICES WEST AND SOUTHWEST OF FORECAST AREA WEAKENING THIS
EVENING...WITH ONLY WEAK INSTABILITY FRIDAY. 850 MB LIFTED INDICES
THROUGH FRIDAY ZERO TO PLUS 2...BUT WILL RETAIN SOME MENTION OF
THUNDER INTO FRIDAY EVENING WITH LAPSE RATES ALOFT STILL
RESPECTABLE.

LATER PERIODS...
MODELS SHOW REASONABLE CONSENSUS FOR THE MOST PART...ESPECIALLY
EARLY ON. AT 500 MB...CONSENSUS SHOWS GREAT LAKES LOW MOVING OUT BY
SUNDAY...THEN RATHER ZONAL FLOW WITH ANOTHER SHORTWAVE TROUGH
ZIPPING EAST TO NORTHERN LAKES REGION BY MONDAY NIGHT...THENCE ON TO
THE EAST...THOUGH CANADIAN GLOBAL AND NOGAPS SLOWER/MORE AMPLIFIED.
AT THE SURFACE...LOW/TROUGH PERSISTING INTO THE WEEKEND...WITH WEAK
RIDGE IN PLACE BY SUNDAY...THEN AWAIT NEXT COLD FRONT...WHERE
CANADIAN GLOBAL/NOGAPS SLOWER. GFS BRINGS MORE MID LEVEL SHORTWAVE
ENERGY INTO LAKES AREA BY WEDNESDAY...WHILE SURFACE WAVE PASSES TO
THE SOUTH TUESDAY NIGHT AND WEDNESDAY...BEFORE RIDGING BY THURSDAY.
WILL CONTINUE GOING CLOSEST TO GFS IDEA...BEING SUPPORTED BY 12Z
RUNS OF ETA/GFS...THOUGH MAY BUFFER SLIGHTLY TO ALLOW FOR POSSIBLE
TREND TOWARD SLOWER CANADIAN/NOGAPS PROGRESSION. WILL ALSO MENTION
POSSIBLE MIX IN NORTHERN COUNTIES WEDNESDAY BASED ON GFS SYNOPTIC
PATTERN AND 1000 TO 850 MB THICKNESSES.

.DTX...NONE.

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

...MICHIGAN SEVERE WEATHER AWARENESS WEEK IS MARCH 16TH THROUGH
MARCH 22ND...
Hazardous weather outlook, Mar 20, 2:35 PM EST, 3 hours 15 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-211200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
235 PM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST
MICHIGAN DURING THE REMAINDER OF THE AFTERNOON HOURS. AN ISOLATED
THUNDERSTORM COULD PRODUCE HAIL UP TO AN INCH IN DIAMETER...ALONG
AND WEST OF US 23. OTHERWISE...EXPECT JUST SMALL HAIL WITH ANY
THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY EVENING ACROSS
ALL OF SOUTHEAST LOWER MICHIGAN. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

WITH THE PERIODIC SHOWERS AND EVEN A FEW THUNDERSTORMS...THE
POTENTIAL FOR MINOR FLOODING EXISTS THROUGH SATURDAY.  THIS
POTENTIAL WOULD BE DUE TO THE COMBINATION OF PRECIPITATION...RECENT
SNOW MELT...AND FROZEN GROUND.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

SF

YOU CAN OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

In the hours before

Local storm report, Mar 20, 5:00 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
500 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 PM    ADRIAN                    MI   1.00 INCH HAIL
03/20/03   LENAWEE

JHB
Local storm report, Mar 20, 5:37 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
537 PM EST THU MAR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    5 S TECUMSEH              MI   1.00 INCH HAIL
03/20/03   LENAWEE

JHB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 4:50 PM ESTSevere Thunderstorm WarningDTXLenawee40 min
Mar 20, 6:26 PM ESTSevere Thunderstorm WarningDTXLenawee34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.